Florida, 2014

Tornado and Lightning Strike in Florida, May 14 to 15, 2014

May 14 to 15, 2014 · NWS JAX · 14 events in 7 counties and zones

A pre-frontal squall in and mesolow tracked across southeast Georgia and northeast Florida in several waters of convection through the day. High instability was present, with upper level forcing in place ahead of a long wave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall in and mesolow tracked across southeast Georgia and northeast Florida in several waters of convection through the day. High instability was present, with upper level forcing in place ahead of a long wave trough. The tornado was a associated with the core of a mesolow that tracked ENE inland from the Gulf Coast and over Columbia county and NE over Charlton County. Very heavy rainfall of 4-6 inches occurred over 24 hours with hourly rainfall rates of 2-3 inches in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 8:43 AM EST, 23 minutes earlier.

Area forecast discussion, May 14, 8:43 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT WED MAY 14 2014

.UPDATE...
A MOISTENING SELY STEERING FLOW OFF THE ATLC WILL PROVIDE FOR
SCATTERED SHOWERS THIS MORNING ALONG THE COASTAL ZONES THEN
SCATTERED TO NUMEROUS SHOWERS/STORMS OVER INLAND AREAS THIS
AFTERNOON WITH BEST COVERAGE ALONG THE I-75 CORRIDOR OF INLD NE FL
AND INLD SE GA. PRECIP WATER AMOUNTS IN THE ATMOSPHERE WILL
CONTINUE TO SLOWLY INCREASE INTO THE 1.50 TO 1.75 INCHES THROUGH
THE DAY. SOME LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL
POSSIBLE IN A FEW ISOLATED STRONG STORMS THIS AFTERNOON OVER
INLAND AREAS BUT SEVERE WEATHER IS NOT EXPECTED AS THE EARLIER
START TO CONVECTION SHOULD HOLD MAX TEMPS INTO THE 80S. BREEZY
SELY FLOW AT THE SURFACE WILL INCREASE WINDS ALONG THE COAST TO
15-20MPH WITH GUSTS UP TO 30 MPH AT TIMES. FOR TONIGHT...WITH SE
GA/NE FL REGION STILL A BIT TOO FAR AHEAD OF FRONTAL BOUNDARY
PRECIP STILL EXPECT EVENING DIURNAL STORMS OVER INLAND AREAS TO
WEAKEN THEN A LULL OVERNIGHT BEFORE MAIN AXIS OF FRONTAL PCPN
REACHES AREA ON THURSDAY. EXPECT MILD OVERNIGHT LOWS AROUND 70
DEGREES TONIGHT.

&&

.MARINE...
SEAS HAVE BUILT TO 4 FT NEARSHORE AT THE KINGS BAY (41112) BUOY
AND UP TO 5-6 FT OFFSHORE. SE WINDS EXPECTED IN THE 15-20 KNOT
RANGE THROUGH TONIGHT AND WILL POST SCEC HEADLINES FOR ALL LEGS.
MAY NEED TO PUSH UP SMALL CRAFT ADVISORY START TIME FOR THE
OFFSHORE LEGS INTO TONIGHT AS SE WINDS MAY INCREASE TO 20 KNOTS
AND SEAS TO 7 FEET EARLIER THAN EXPECTED.

RIP CURRENTS: MODERATE RISK CONTINUES WITH MORNING BREAKER
REPORTS IN THE 2-4 FT RANGE AS THE SELY FLOW CONTINUES TO
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  69  78  55 /  60  70  90  70
SSI  80  71  79  60 /  30  70  80  80
JAX  84  71  82  60 /  40  60  80  80
SGJ  81  72  81  63 /  40  60  80  80
GNV  86  69  81  60 /  60  60  80  70
OCF  88  70  82  63 /  60  60  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO NOON EDT FRIDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

HESS/MCALLISTER
Hazardous weather outlook, May 14, 8:10 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EDT WED MAY 14 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-151030-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
910 AM EDT WED MAY 14 2014

...MODERATE RISK OF RIP CURRENTS...

...LOCALLY HEAVY RAINFALL AND STRONG STORMS POSSIBLE ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES DUE TO
SOUTHEAST FLOW AND INCREASED SURF CONDITIONS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH MOST
OF THE COVERAGE TOWARDS THE I-75 CORRIDOR LATE IN THE AFTERNOON
AND EARLY EVENING. THE MAIN CONCERNS WILL BE LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST FOR
THURSDAY AS DEVELOPING LOW PRESSURE ACROSS THE GULF TRACKS ACROSS
THE AREA. LOCALLY HEAVY RAIN ALONG WITH A FEW STRONG STORMS WILL
BE POSSIBLE.

AN ELEVATED RIP CURRENT RISK IS EXPECTED AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 14, 6:17 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
717 AM EDT WED MAY 14 2014

GAZ132>136-149>153-162>165-141300-
APPLING-ATKINSON-BACON-BRANTLEY-CAMDEN (INLAND)-CHARLTON-CLINCH-COFFEE-
ECHOLS-GLYNN (INLAND)-JEFF DAVIS-PIERCE-WARE-WAYNE-
717 AM EDT WED MAY 14 2014

...PATCHY DENSE FOG OVER INLAND SOUTHEAST GEORGIA THIS MORNING...

PATCHY DENSE FOG HAVE FORMED IN SOUTHEAST GEORGIA. VISIBILITIES
ARE ONE HALF MILE OR LESS ARE OBSERVED AROUND ALMA...HOMERVILLE...
BAXLEY...JESUP AND DOUGLAS. THE FOG IS EXPECTED TO BURN OFF BY 9 AM.

EXERCISE CAUTION TRAVELING THIS MORNING IN THESE AREAS...
AS VISIBILITIES CAN VARY GREATLY OVER SHORT DISTANCES.

The radar

The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 1 tornado, 1 lightning, 1 rip current. Local standard time, as filed.

Heavy Rain, Suwannee

When
May 14, 9:06 AM EST to May 15, 9:06 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
CoCoRaHS
Coordinates
30.290, -82.990

An observer measured 4 inches of rainfall in 24 hours in Live Oak.

Heavy Rain, Baker

When
May 14, 10:20 AM EST to May 15, 10:20 AM EST
Where
Baker County, 0.6 mi W of Eddy
Reported by
Other Federal Agency
Coordinates
30.530, -82.340

The Eddy Tower RAWS station measured 4.55 inches in 24 hours.

Heavy Rain, Hamilton

When
May 14, 10:20 AM EST to May 15, 10:20 AM EST
Where
Hamilton County, 0.91 mi NW of White Spgs
Reported by
CoCoRaHS
Coordinates
30.340, -82.760

An observer measured 4.92 inches in 24 hours.

Heavy Rain, Suwannee

When
May 15, 6:25 AM EST
Where
Suwannee County, 1.38 mi ENE of Padlock
Reported by
Emergency Manager
Coordinates
30.240, -82.950

Flooding was reported near the intersection of County Road 49 and 114th Terrace. The road was closed.

Heavy Rain, Suwannee

When
May 15, 7:50 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
Emergency Manager
Coordinates
30.290, -82.990

Localized street flooding occurred in downtown Live Oak with some problem areas barricaded. No street closures were reported at the time of this report.

Tornado, Columbia

When
May 15, 8:15 AM EST to 8:17 AM EST
Where
Columbia County, 6.83 mi NW of Bass to 6.82 mi NW of Bass
Rating
EF1
Path length
0.4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.162, -82.789

An EF1 tornado with maximum winds of 95 mph caused significant tree damage to properties at the intersection of Pinemount Road and Nugget Road. Many large oak trees were twisted and snapped with large limbs 8-12 inches torn off. Large pine trees were twisted at the bases and toppled. An outbuilding had significant damage. Sheets of metal were strewn across the property. Pieces of lumber were impaled into the pasture land 1 to 2 feet. Large pilings in the ground 1-1.5 ft were lifted out of the ground and dispersed across the property. The cost of damage is unknown.

Heavy Rain, Suwannee

When
May 15, 8:30 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
Emergency Manager
Coordinates
30.290, -82.990

Widespread road closures were reported due to flood waters.

Heavy Rain, Suwannee

When
May 15, 8:30 AM EST
Where
Suwannee County, Branford
Reported by
Emergency Manager
Coordinates
29.970, -82.930

Several roads were closed due to flood waters. Water was at picnic table level in the Ivey Memorial Park.

Heavy Rain, Suwannee

When
May 15, 8:30 AM EST
Where
Suwannee County, 4.41 mi WSW of Obrien
Reported by
Emergency Manager
Coordinates
30.010, -83.000

Water was crossing the roadway with a large hold forming in the middle of the road. Possible sink hole.

Heavy Rain, Alachua

When
May 15, 9:20 AM EST to 10:20 AM EST
Where
Alachua County, 2.16 mi NNE of Dayville
Reported by
Mesonet
Coordinates
29.660, -82.370

In one hour, the mesonet site measured 2.36 inches.

Lightning, Alachua

When
May 15, 10:00 AM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.670, -82.340

Lightning struck a large boat which caused a fire. Significant damage occurred. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data. This estimated value is likely inaccurate.

Heavy Rain, Alachua

When
May 15, 10:20 AM EST
Where
Alachua County, 2.07 mi S of La Crosse
Reported by
Mesonet
Coordinates
29.820, -82.400

Rainfall of 2.6 inches was measured in one hour at the FAWN station.

Heavy Rain, Putnam

When
May 15, 12:15 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.650, -81.660

Heavy rainfall caused ponding of water on top of a Sonic Restaurant which caused the roof to collapse. The cost of damage was unknown, but a value was entered in Storm Data so the event could be included. This value is likely inaccurate.

Rip Current, St. Johns

When
May 15, 5:00 PM EST
Where
St. Johns forecast zone
Reported by
Broadcast Media

Fire Rescue and a surfer helped rescue a 12 year old boy from the surf. This event was likely due to a rip current near the Vilano Beach Jetties.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508499, 508502, 508503, 508507, 508508, 508506, 508509, 508510, 508511, 508500, 508505, 508501, 508504, 508512.